888.298.HOPE

News

By On May 30th, 2018

Poison Control Centers see dramatic increase in calls about ADHD medication

Experts are sounding the alarm about the risk of accidental ingestion or overdose from attention-deficit hyperactivity disorder medications, following the release of a recent study published in the journal Pediatrics.

According to the findings, US Poison Control Centers are receiving approximately 29 calls every day – totally more than 200 per week –  related to children and teenagers consuming ADHD medications.

Across the country, these calls accumulated to be more than 156,000 calls related to ADHD medicine among those 19 or younger between 2000 and 2014.

Most worryingly, approximately three-quarters of these calls involved children under 12 years of age. Many of these cases included children six years old or younger ingesting someone else’s medication, as well as older children taking too much of a medication prescribed to them.

However, the majority of cases (82%) were the result of unintentional exposure to the drug, rather than the result of children taking an excessive amount of their ADHD medication.

This suggests parents and older children are likely leaving their medication in easy to access places, where younger children can find them.

The researchers also note that the majority of the calls were about boys. They also largely involved two classes of ADHD medication: methylphenidate (known by brand names such as Ritalin and Concerta), and amphetamines (recognized by brand names like Adderall).

Accidental ingestion or overdose of these medications can lead to a number of dangerous symptoms, including rapid heart rates, irritability, drowsiness, high blood pressure, and even death.

The high number of calls across the 14 year period represented a 61% increase, but the researchers note that this correlated with the national increase in ADHD diagnoses and therapy prescriptions during this time period.

Leave a Reply

Logo Logo

©2018 Brookhaven Hospital. All Rights Reserved.